Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 100, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2016, 3:16 AM CDT for 4 counties in Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 3:16 AM CDT (08:16 UTC)
- Expired
- May 11, 2016, 3:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:30 AM CDT | TSTM WND DMG | W Clyde, KS | FENCE BLOWN DOWN ALONG WITH TREE LIMBS DOWN FROM T-STORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
817
WUUS53 KTOP 110816
SVRTOP
KSC027-029-157-201-110845-
/O.NEW.KTOP.SV.W.0100.160511T0816Z-160511T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
316 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 345 AM CDT
* AT 315 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...MOVING
NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...MILTONVALE...LINN...MORGANVILLE...PALMER...AGENDA...
AURORA...VINING AND IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3970 9698 3925 9723 3927 9737 3931 9737
3931 9756 3932 9766 3980 9749
TIME...MOT...LOC 0815Z 202DEG 44KT 3940 9729
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
971
WWUS53 KTOP 110831
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT WED MAY 11 2016
KSC027-029-157-201-110845-
/O.CON.KTOP.SV.W.0100.000000T0000Z-160511T0845Z/
CLAY-WASHINGTON-REPUBLIC-CLOUD-
331 AM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN WASHINGTON...SOUTHEASTERN
REPUBLIC AND EASTERN CLOUD COUNTIES...
AT 330 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MORGANVILLE...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLYDE...CLIFTON...MILTONVALE...LINN...MORGANVILLE...PALMER...AGENDA...
AURORA...VINING AND IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3970 9698 3925 9723 3927 9737 3931 9737
3931 9756 3932 9766 3980 9749
TIME...MOT...LOC 0830Z 202DEG 36KT 3946 9724
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:41 AM CDT, 35 minutes earlier.
Area forecast discussion, May 11, 2:41 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 241 AM CDT WED MAY 11 2016 .SHORT TERM...(Today and Tonight) Issued at 239 AM CDT WED MAY 11 2016 Will be brief as storms progged to develop over next hour or so over the area, with stronger focus along and north of I70. Threat continues to be large hail and wind, with plume of instability working its way northward into the area at this time. Higher resolution models indicate a convective system developing and moving to the northeast, with much of the activity east of our area by around the noon hour as the main front pushes through. Highs should still reach into the 70s with lows in the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 239 AM CDT WED MAY 11 2016 Beginning of the period starts with surface high pressure moving into Kansas by early afternoon Thursday keeping conditions dry and skies mostly clear. This high pressure moves southeast late Thursday night as a surface low and embedded weak shortwave in the upper level flow move across northeast Kansas Friday afternoon into Friday night. With models showing over 1200 J/kg of CAPE and decent shear across the area Friday, thunderstorms will be possible during this time period. Saturday through Wednesday, chances for precipitation persist in the forecast. While the GFS and ECMWF still have significant differences in the extended, the best chance for precipitation looks to be Monday and Monday night associated with a shortwave moving across the southern stream flow. Instability looks to be minimal through the end of the period, therefore have kept either showers or showers with isolated thunder. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1142 PM CDT TUE MAY 10 2016 Not much change to the forecast as the HRRR continues to show some inconsistency in the reflectivity prog. The 03Z HRRR tends to keep much of the convection north of I-70 while the larger scale NAM and GFS show more widespread precipitation. Therefore have opted to maintain a VCTS for the most likely window. Overall the HRRR/RAP/NAM are a little slower in developing elevated storms, so have delayed the from groups in the previous forecast accordingly. Still looks like some MVFR stratus could move in behind the precip as low level moisture advection persists. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...67 LONG TERM...Heller AVIATION...Wolters
Hazardous weather outlook, May 10, 4:10 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT TUE MAY 10 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-112115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:47 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 28 min |
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 27 min |
| May 11, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 37 min |
| May 11, 3:26 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 49 min |
| May 11, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 23 min |
| May 11, 4:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 25 min |
| May 11, 4:14 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 11, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 31 min |
| May 11, 4:32 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| May 11, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 32 min |
| May 11, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 30 min |
| May 11, 5:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 8 min |
| May 11, 6:00 AM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 4 hr |
| May 11, 6:14 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 91 min |
| May 11, 7:32 AM CDT | Areal Flood Warning | TOP | Jefferson | 3 hr |
| May 11, 10:01 AM CDT | River Flood Warning | TOP | Marshall | 38 hr |
| May 11, 2:05 PM CDT | River Flood Warning | TOP | Clay | 20 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.